Alabama, 2017

Winter Storm in Alabama, December 8 to 9, 2017

December 8 to 9, 2017 · NWS BMX · 29 events in 29 counties and zones

A significant snowstorm impacted central Alabama on December 8-9. |Within the main corridor of snow, totals of 4 to 8 inches were common, with a few swaths of 8 to 12 inches.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A significant snowstorm impacted central Alabama on December 8-9. The snow began during the early morning hours on December 8th and continued for nearly 24 hours.|Within the main corridor of snow, totals of 4 to 8 inches were common, with a few swaths of 8 to 12 inches. A few reports exceeding 12 inches were received from Clay and Cleburne Counties. Birmingham officially recorded 4 inches of snow, making it the 3rd snowiest December on record.

During the early portion of the event, temperature profiles were marginally supportive of wintry precipitation due to surface temperatures a few degrees above freezing, and many areas were receiving rain or a rain/snow mix; however, by daybreak, many areas had made the transition to snow as colder air moved in from the north; a period of drier air aloft that allowed for evaporative cooling; and higher precipitation rates. Through the afternoon, snow continued to fall across much of central Alabama. While surface temperatures were varied with some areas at freezing and some a degree or two above freezing, notable accumulations began to manifest. An overrunning setup provided an long fetch of moisture from the southwest, and lift alongside favorable conditions in the snow growth zone resulted in swaths of heavy snowfall and large snowflakes. Colder air had not yet made it to areas near and southeast of the I-85 corridor, and those areas continued to see rain during the afternoon; however, a change to snow occurred into the evening and nighttime hours just in time for the last surge of precipitation, with little to no accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 8, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Dec 8, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
533 AM CST Fri Dec 8 2017

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Southwest to northeast band of precipitation has set up across the
area as expected. Temperatures range from 35-37 in this area.
Already have received reports of snow in Jefferson and Blount
Counties, and WFO MOB recently received a report of 0.5" in
accumulation in Choctaw County, just south of Sumter County. Also
just saw a report of snow covering the ground in St. Clair County.
Expect precipitation to continue to change over to snow over the
next few hours, with the main rain-snow line setting up just north
of I-85 by midday. But areas north of this line could switch back
and forth between rain/snow throughout the day based on
precipitation rates and hourly temperature trends.

Models are in excellent agreement on precipitation trends through
the day today. Confidence in the meteorological conditions for snow
is high, with the main point of uncertainty being somewhat non-
meteorological factors which will determine what happens to the snow
when it comes into contact with the warm ground, roads, etc. Short-
term models have trended cooler with air temperatures near the
surface, and they should be sitting right around 32-34 while the
snow is falling, so there is now increasing concern for travel
impacts especially on bridges and overpasses. Also, precipitation
amounts have trended higher. Forecast soundings generally show
saturated sub-freezing profiles, with mid-level ascent in the
dendritic growth zone. Some ice pellets may mix in at times with an
isothermal 0C layer present at times, but snow should be predominant.
Model consensus has also trended wetter for this afternoon, with
moisture remaining in the area longer as continued synoptic forcing
occurs ahead of the trough. The warm ground temperatures will make
it difficult for accurate snowfall measurements, but WPC snowfall
amounts and SREF mean values now indicate a swatch of 1-2+" across
the area. Really can't argue with that based on trends, so portions
of the winter weather advisory were upgraded to a winter storm
warning. There could be a relative minimum in the middle of the
warning area along the I-65 corridor where amounts stay just under
the 2" criteria. This would be between relative maxima in the
southwest counties where heavier precipitation is falling now during
the overnight hours, and another relative maxima in the higher
elevations of East Alabama. However, opted to go ahead and fill in
the gap as it will be close. The advisory was also expanded to
include Pickens, Fayette, and Walker Counties based on northward
trends.

Models are suggesting a deformation zone may set up over the
southeast counties later this afternoon and this evening, south of
the current winter weather advisory. Thermal profiles suggest this
will be mainly rain, but it will be borderline. Added in some small
0.1" accumulations southeast of the current advisory, and will
monitor short term model trends to determine if the advisory needs
to be expanded for tonight. Temperatures will fall into the 20s late
tonight across the area, resulting in the potential for black ice to
develop wherever moisture remains on roadways.

32/Davis

.LONG TERM...

Saturday through Thursday.

Extended remains dry and fairly uneventful as compared to the short
term. After a cool weekend, we modify into the 50s/low 60s on Monday
before the next dry clipper cold front slides through. This system
will cool the area back into the 40s and low 50s for a couple of
days. We will then modify again into the upper 50s low 60s by
Thursday ahead of the next system expected by next weekend.

16

&&

.AVIATION...
12Z TAF Discussion.

Rain will transition to snow at all but TOI this morning followed
by an end to the precipitation from northwest to southeast from
late this afternoon and into the evening hours. Low level winds
will remain out of the north. Temperatures will rise above
freezing from midday through early afternoon, however, all
terminals are expected to experience freezing temperatures after
03z north and after 10z south, resulting in any remaining moisture
on surfaces freezing as ice.

ACARS data from a flight into BHM at 10Z had a freezing level of
1752 feet and wet bulb zero height of 1206 feet. Expect freezing
levels to continue to fall towards the surface into mid morning
then rise through midday with above-freezing temperatures expected
at the surface.

05

&&

.FIRE WEATHER...

Cloudy and cold conditions through tonight with low mixing heights.
Rain chances remain fairly high across areas south of I-20, with a
mixture of rain/snow for the northern areas. A cold but drier
airmass builds for the weekend. Relative humidity values will remain
above critical values due to cold temperatures and rain, and there
are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     36  26  44  23  44 /  80  10   0   0   0
Anniston    36  26  45  24  43 / 100  30   0   0   0
Birmingham  35  26  46  25  46 /  80  10   0   0   0
Tuscaloosa  37  27  48  26  48 /  80   0   0   0   0
Calera      36  27  46  26  45 /  90  10   0   0   0
Auburn      38  29  44  27  44 / 100  80  10   0   0
Montgomery  38  28  47  26  46 / 100  60  10   0   0
Troy        39  29  47  27  47 / 100  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Winter Weather Advisory until midnight CST tonight for the
following counties: Autauga...Blount...Chambers...Cherokee...
Dallas...Elmore...Etowah...Fayette...Jefferson...Lamar...
Pickens...St. Clair...Tuscaloosa...Walker.

Winter Storm Warning until midnight CST tonight for the
following counties: Bibb...Calhoun...Chilton...Clay...Cleburne...
Coosa...Greene...Hale...Marengo...Perry...Randolph...Shelby...
Sumter...Talladega...Tallapoosa.

&&
Hazardous weather outlook, Dec 8, 3:35 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
335 AM CST Fri Dec 8 2017

ALZ011>015-017>050-091245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
335 AM CST Fri Dec 8 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is an increasing confidence of snowfall accumulation through
tonight. Total snow accumulations up to 3 inches is now expected,
primarily on grassy and elevated surfaces, with locally higher
accumulations possible. Areas most likely impacted will be along and
south of Interstate 20 and north of US 80 and Interstate 85. Please
refer to the Winter Weather products for up to date information on
advisories and warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
needed through tonight.

In the hours before

Local storm report, Dec 8, 4:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CST FRI DEC 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     SNOW             SHELBY                  33.11N 86.58W
12/08/2017  U0.0 INCH        SHELBY             AL   FIRE DEPT/RESCUE

            SNOW AND SLEET MIX STARTING TO ACCUMULATE ON
            ELEVATED SURFACES.

&&

JH
Local storm report, Dec 8, 5:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 AM CST FRI DEC 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     SNOW             SHELBY COUNTY AIRPORT   33.18N 86.78W
12/08/2017  M0.0 INCH        SHELBY             AL   OFFICIAL NWS OBS

            TRACE OF SNOW MEASURED AT THE SHELBY COUNTY
            AIRPORT.

&&

JH
Local storm report, Dec 8, 5:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 AM CST FRI DEC 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     SNOW             ONEONTA                 33.95N 86.47W
12/08/2017  M0.3 INCH        BLOUNT             AL   PUBLIC

            A QUARTER INCH OF SNOW REPORTED NEAR
            ONEONTA. REPORT RELAYED VIA SOCIAL MEDIA BY
            BROADCAST MEDIA.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm. Local standard time, as filed.

Winter Storm, Sumter

When
December 8, 6:00 AM CST to 2:00 PM CST
Where
Sumter forecast zone
Reported by
Public
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-7 inches across the southern portions of Sumter County tapering off to 3 inches across the north.

Winter Storm, Greene

When
December 8, 6:00 AM CST to 2:00 PM CST
Where
Greene forecast zone
Reported by
Public
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Snowfall totals averaged 3-5 inches across the southern portions of Greene County tapering off to 2 inches across the north.

Winter Storm, Hale

When
December 8, 6:00 AM CST to 2:00 PM CST
Where
Hale forecast zone
Reported by
Public
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across Hale County.

Winter Storm, Marengo

When
December 8, 6:00 AM CST to 2:00 PM CST
Where
Marengo forecast zone
Reported by
Public
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-7 inches across Marengo County.

Winter Storm, Bibb

When
December 8, 6:00 AM CST to 2:00 PM CST
Where
Bibb forecast zone
Reported by
Public
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across Bibb County.

Winter Storm, Perry

When
December 8, 6:00 AM CST to 2:00 PM CST
Where
Perry forecast zone
Reported by
Public
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across Perry County.

Winter Storm, Shelby

When
December 8, 6:00 AM CST to 4:00 PM CST
Where
Shelby forecast zone
Reported by
Public
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-7 inches across Shelby County.

Winter Storm, Chilton

When
December 8, 6:00 AM CST to 4:00 PM CST
Where
Chilton forecast zone
Reported by
Public
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-7 inches across Chilton County.

Winter Storm, Talladega

When
December 8, 6:00 AM CST to 4:00 PM CST
Where
Talladega forecast zone
Reported by
Public
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-7 inches across Talladega County with a few reports near 10 inches in the far southeast.

Winter Storm, Calhoun

When
December 8, 6:00 AM CST to 11:00 PM CST
Where
Calhoun forecast zone
Reported by
Public
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-8 inches across Calhoun County with a few reports near 10 inches in the far southeast.

Winter Storm, Cleburne

When
December 8, 6:00 AM CST to 11:00 PM CST
Where
Cleburne forecast zone
Reported by
Public
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Snowfall totals averaged 8-10 inches across Cleburne County with a few locations reporting near 12 inches.

Winter Storm, Jefferson

When
December 8, 7:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across the southern portions of Jefferson County tapering off to 2-3 inches across the north.

Winter Storm, Tuscaloosa

When
December 8, 7:00 AM CST to 10:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
Public
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Snowfall totals averaged 3-4 inches across Tuscaloosa County.

Winter Storm, St. Clair

When
December 8, 7:00 AM CST to 10:00 PM CST
Where
St. Clair forecast zone
Reported by
Public
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across St. Clair County.

Winter Storm, Pickens

When
December 8, 7:00 AM CST to 3:00 PM CST
Where
Pickens forecast zone
Reported by
Public
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Snowfall totals averaged 2-3 inches across Pickens County.

Winter Storm, Walker

When
December 8, 7:00 AM CST to 3:00 PM CST
Where
Walker forecast zone
Reported by
Public
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Snowfall totals averaged 2-3 inches across the southern portions of Walker County tapering off to less than 1 inch across the north.

Winter Storm, Clay

When
December 8, 8:00 AM CST to 11:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Snowfall totals averaged 8-10 inches across Clay County with a few reports near 12 inches.

Winter Storm, Randolph

When
December 8, 8:00 AM CST to 11:00 PM CST
Where
Randolph forecast zone
Reported by
Public
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Snowfall totals averaged 7-10 inches across Randolph County with a few reports near 12 inches.

Winter Storm, Lamar

When
December 8, 8:00 AM CST to 8:00 PM CST
Where
Lamar forecast zone
Reported by
Public
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Snowfall totals averaged 2-3 inches across the southern portions of Lamar County tapering off to less than 1 inch across the north.

Winter Storm, Fayette

When
December 8, 8:00 AM CST to 9:00 PM CST
Where
Fayette forecast zone
Reported by
Public
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Snowfall totals averaged 2-3 inches across the southern portions of Fayette County tapering off to less than 1 inch across the north.

Winter Storm, Blount

When
December 8, 8:00 AM CST to 8:00 PM CST
Where
Blount forecast zone
Reported by
Public
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Snowfall totals averaged 3-4 inches across the southeast portions of Blount County tapering off to 2 inches across the northwest.

Winter Storm, Etowah

When
December 8, 8:00 AM CST to 3:00 PM CST
Where
Etowah forecast zone
Reported by
Public
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Snowfall totals averaged 3-5 inches across Etowah County.

Winter Storm, Cherokee

When
December 8, 8:00 AM CST to 3:00 PM CST
Where
Cherokee forecast zone
Reported by
Public
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Snowfall totals averaged 3-5 inches across Cherokee County.

Winter Storm, Coosa

When
December 8, 9:00 AM CST to December 9, 3:00 AM CST
Where
Coosa forecast zone
Reported by
Public
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across Coosa County with a few reports near 10 inches in the far north.

Winter Storm, Tallapoosa

When
December 8, 11:00 AM CST to December 9, 5:00 AM CST
Where
Tallapoosa forecast zone
Reported by
Public
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-7 inches across the northern portions of the Tallapoosa County tapering off to 1-2 inches across the south.

Winter Storm, Dallas

When
December 8, 12:00 PM CST to December 9, 3:00 AM CST
Where
Dallas forecast zone
Reported by
Public
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across the northern portions of Dallas County and 3-5 inches across the southern half.

Winter Storm, Autauga

When
December 8, 12:00 PM CST to December 9, 3:00 AM CST
Where
Autauga forecast zone
Reported by
Public
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across Autauga County.

Winter Storm, Elmore

When
December 8, 12:00 PM CST to December 9, 3:00 AM CST
Where
Elmore forecast zone
Reported by
Public
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across the northwest portions of Elmore County tapering off to 1 inch in the southeast.

Winter Storm, Chambers

When
December 8, 12:00 PM CST to December 9, 5:00 AM CST
Where
Chambers forecast zone
Reported by
Public
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-6 inches across the northern portions of Chambers County tapering off to 2 inches across the south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732557, 732558, 732559, 732560, 732561, 732562, 732563, 732564, 732565, 732566, 732567, 732585, 732586, 732587, 732588, 732589, 732568, 732569, 732590, 732591, 732592, 732593, 732594, 732575, 732577, 732570, 732571, 732572, 732584.